CASE

A possible increase in liver enzymes due to amlodipine: A case report.

Amlodipine is a commonly prescribed antihypertensive drug, well tolerated and has rarely been attributed as a cause for elevated liver enzymes. Here, we present a 47-year-old male patient known to be hypertensive and admitted to our rehabilitation facility after an acute stroke. During his stay, amlodipine was started in addition to other antihypertensive medications to control his blood pressure. His liver transaminases after 4 days (notably alanine aminotransferase) were found to be markedly elevated. After reviewing the medications and investigating probable causes, amlodipine was suspended. After 5 days of suspending amlodipine, the transaminases started to trend downward. The Naranjo Adverse Drug Reaction Probability Scale and the Roussel Uclaf Causality Assessment Method were performed to assess causality in this suspected idiosyncratic drug-induced liver injury case. Both the scores denoted a probable amlodipine-induced liver injury. Previous case reports related to amlodipine-induced liver injury are mentioned and presented in the table below. In conclusion, amlodipine, though not well known to be hepatotoxic, can induce liver enzyme elevations in an idiosyncratic manner.
as reported in: Varghese G, Madi L, Ghannam M, Saad R. SAGE Open Med Case Rep. 2020:8:2050313X20917822. doi: 10.1177/2050313X20917822.